Sudden death due to disease flare with luteinizing hormone-releasing hormone agonist therapy for carcinoma of the prostate

I. M. Thompson, E. J. Zeidman, F. R. Rodriguez

Research output: Contribution to journalArticlepeer-review

103 Scopus citations

Abstract

Luteinizing hormone-releasing hormone agonist therapy for prostate cancer is a new method of management for metastatic disease. During the initial 1 to 2-week period of administration an increase in serum testosterone concentration can lead to an exacerbation of clinical symptoms (flare phenomenon). Two patients are summarized who received luteinizing hormone-releasing hormone agonist therapy without flare blockade and died suddenly during month 1 of therapy. A review of 765 patients in 9 series found 10.9% who suffered disease flare and 15 who died during disease flare. Of these 17 patients 12 were similar to our 2. These data suggest that any patient placed on luteinizing hormone-releasing hormone agonist therapy for prostate cancer merits some form of flare blockade during the initial 1 or 2 months of therapy.

Original languageEnglish (US)
Pages (from-to)1479-1480
Number of pages2
JournalJournal of Urology
Volume144
Issue number6
DOIs
StatePublished - Jan 1 1990

ASJC Scopus subject areas

  • Urology

Fingerprint Dive into the research topics of 'Sudden death due to disease flare with luteinizing hormone-releasing hormone agonist therapy for carcinoma of the prostate'. Together they form a unique fingerprint.

Cite this